Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 149, NWS Amarillo, TX

June 26, 1997Ochiltree County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 26, 1997, 1:38 AM CDT for Ochiltree County, Texas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1997, 1:38 AM CDT (06:38 UTC)
Expired
Jun 26, 1997, 2:45 AM CDT
In force
67 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 1:55 AM CDTHail 0.75Perryton, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
960 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2244 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 260638 RRA
SVRAMA
TXC357-260745-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
138 AM CDT THU JUN 26 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 AM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...OCHILTREE COUNTY
 
AT 137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
SEVERE THUNDERSTORMS ONE 5 MILES NORTH OF PERRYTON AND ANOTHER
8 MILES WEST OF PERRYTON...MOVING EAST AT 20 MILES AN HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO
AN INTERIORt ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 10:15 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 25, 10:15 PM CDT, 3 hours 23 minutes before
FPUS3 KAMA 260315
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1015 PM CDT WED JUN 25 1997

SVR TSTM WATCH BY SPC TIL 07Z ACRS SWRN KS WITH CNVTN ATTM ACRS ERN
NM...NW SXNS OF THE FA...AND SWRN KS SHOWING A SLOW DRIFT TO THE E
OR NE ON AMA WSR-88D.  IF CNVTN BEGINS TO MOV SEWD PER SPC
DISCUSSION...ACTVTY WL AFFECT THE FA DURING THE NGT.  PLAN TO GO
CATEGORICAL POPS IN THE NW SXNS WHERE CNVTN OCCURRING ATTM AND RAISE
POPS IN THE SW TX PNHDL WHERE CNVTN MOVG OUT OF E-CNTRL NM.  WL
REMOVE MENTION OF EVE POPS IN THE S-CNTRL AS CNVTN MAY AFFECT THE
AMA AFT MIDN IF CNVTN HOLDS TOGETHER.  WL CONT CHC POPS IN THE NE
SXNS AND SLGT CHC IN THE SE SXNS.  WITH RMNS OF FNTL BNDRY ACRS THE
OK/NRN TX PNHDL AND SFC LOW OVR NWRN SXNS OF THE FA OR SERN
CO...FEEL CNVTN SHOULD CONT THRU THE NGT.  00Z MODELS FCSTG THIS
FNTL BNDRY MOVG SWD THRU THE FA BY 12Z THU.  BEST LLVL MSTR ATTM
ACRS THE CNTRL/ERN SXNS OF THE FA WHERE DWPNTS IN THE 60S AND LI/S
FM -7 TO -9.  WITH SLO MOVMT OF TSTMS...LCLY HVY RNFL MAY OCCUR.  WL
MENTION IN UPDATED FCST.

.AMA...
TX...NONE.
OK...NONE.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:56 PM CDTSevere Thunderstorm WarningAMAGray64 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.